Patient Comments: Hives - Treatment

What was your treatment for hives?

Comment from: shelia, 55-64 Female (Patient) Published: August 15

I have had chronic hives for 23 years, controlled by daily doses of Allegra. Whenever I would miss an Allegra dose, the hives would return (arms, legs, scalp, and face). However, I have developed H. pylori bacteria and have to take Nexium (1 year). I am not sure if the Allegra caused these gastric problems. I recently ran out of Allegra and starting taking Claritin, which is controlling the hives so far. I will consult with my doctor soon about switching to Claritin and stopping the Nexium. I have secured an EpiPen due to multiple environmental, food, and plant allergens.

Was this comment helpful?Yes
Comment from: CarlosG903, 55-64 Male (Patient) Published: July 14

I have a home remedy for hives. I came down with hives yesterday early afternoon (first time in my life). I didn't think anything of it until the suddenness of redness and itching on my arms, legs, back, neck, chest, and stomach. My brother had hives, he advised me to take Benadryl. My ex-girlfriend had them about 4 months ago. She found a home remedy, small clean towel soaked in vinegar, applied to the redness helps! The vinegar is enhanced if you use a cooling fan to keep the vinegar-soaked towel cool. It reduces the redness and feels good. I woke up this morning, spots are gone; my muscles are fatigued, but red soreness is almost gone.

Was this comment helpful?Yes
Comment from: Cured, 45-54 Female (Patient) Published: June 05

I suffered from chronic hives about 10 years ago. I woke up with hives every morning and anytime I had pressure put on any part of my body. After going to an allergist he found that I had hypothyroidism and Hashimoto's disease. I was put on Claritin for about 6 months while the doctor followed up with regular appointments. After I was hive free for a long period of time he slowly took me off the Claritin and I am still hive free today. The Claritin will make you very sleepy at first but you will adjust if you stick with it. Good Luck!

Was this comment helpful?Yes
Comment from: Esther, 19-24 Female (Caregiver) Published: May 09

In 2008 almost the whole year, I had hives and it was the first time. They were on and off. When I took loratadine (Loridin) in 2009, they went but in the last quarter of 2012, they were back. I tried to use the same medication but it could only take away symptoms temporarily. For about 5 months, I have been using raw garlic morning and evening and it works well for me. Also cetirizine was working well for me, for every 1 1/2 days each tab, but only because I wanted to avoid it as it could make me sleepy. Hope you try it out. Good luck.

Was this comment helpful?Yes
Comment from: Heather, 55-64 Female (Patient) Published: October 31

I was on holiday in Turkey in 2001 when I first started to get a strange reaction. I would feel weak and then my lips started to swell. When we returned home I then started to break out in huge hives and sometimes swelling under the skin. I was sent to numerous specialists and no reason for the hives was found. I tried all the usual drugs mentioned by other people and then one day in 2005, I met a person who had the same problem. She was put on a 5 day dose of prednisone 50mg. a day. At the end of that dose I was then put on hydroxyzine and ranitidine. I took this medication, 1 tablet each morning and evening. This finally worked. I eventually was able to wean myself off this medication and for the past 5 years was hive free - until late this summer when suddenly the hives returned, no known cause. I am trying the same treatment as before but this time I am not getting the same result.

Was this comment helpful?Yes
Comment from: mikey2872, 35-44 Male (Patient) Published: October 22

I get hives during the summer/fall every year. I use OTC Allegra or store generics as maintenance and it seems to keep the hives at bay. I then use Benadryl as the itching breaks through the effect of the Allegra.

Was this comment helpful?Yes
Comment from: Angie, 13-18 Female (Patient) Published: May 25

I've been experiencing embarrassing itchy red bumps on my skin. Then I googled it and found out I probably have "hives". I never had these before until I moved and that same week I moved they started appearing. It's not severe. But the weird thing is that if I scratch myself, a couple of minutes later I see that the marks are like red and raised like hives except that they have a certain shape. I could actually write my name on my skin with these weird hives! I haven't gone to the doctor because I'm afraid they might give me a medicine that can get addicted. I've been through that before and I don't want it to happen again.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hives - Describe Your Experience Question: Please describe your experience with hives.
Hives - Symptoms Question: What did your hives look like and where on your body did they appear? Did you have other symptoms?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.